Alert archive / South Carolina / Flash Flood Warnings in 2011

Flash Flood Warning 9, NWS Columbia, SC

August 13, 2011Lee County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 13, 2011, 9:59 AM EDT for Lee County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 9:59 AM EDT (13:59 UTC)
Expired
Aug 13, 2011, 11:00 AM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Flood severity
None

County Lee County, SC

The radar

The Columbia radar (KCAE), 84 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1710 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1710 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

275 
WGUS52 KCAE 131359
FFWCAE
SCC061-131500-
/O.NEW.KCAE.FF.W.0009.110813T1359Z-110813T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
959 AM EDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 1100 AM EDT

* AT 955 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LYNCHBURG

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

REPORT FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER
SERVICE...TOLL FREE 1 877 6 3 3...6 7 7 2.

LAT...LON 3398 8012 3399 8019 3400 8019 3399 8025
      3402 8026 3404 8027 3404 8030 3407 8031
      3408 8035 3422 8029 3416 8016 3407 8004

$$

LM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 8:10 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 13, 8:10 AM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
810 AM EDT SAT AUG 13 2011

.SYNOPSIS...
A WEAK NEARLY STATIONARY FRONT WILL REMAIN SOUTH OF THE AREA TODAY.
A STRONGER COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
SUNDAY AND WILL MOVE THROUGH THE STATE BY MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHOWERS AND A FEW THUNDERSTORMS CROSSING THE MIDLANDS FROM SOUTH
TO NORTH THIS MORNING...ASSOCIATED WITH AN AREA OF ISENTROPIC LIFT
AND A WEAK SHORT WAVE. THESE SHOWERS WILL CONTINUE TO PRODUCE LOCALLY
HEAVY RAIN THROUGH 10 AM AS THEY MOVE NORTH. HAVE ADJUSTED POPS FOR
THE MORNING HOURS ACROSS THE NORTH AND CENTRAL MIDLANDS. LOW
CLOUDS WILL ALSO BLANKET THE MIDLANDS AND CSRA THIS MORNING.

OTHERWISE...A WEAK FRONTAL BOUNDARY SOUTH OF THE AREA TODAY.
ENOUGH MOISTURE FOR AFTERNOON AND EVENING CONVECTIVE ACTIVITY. PW
VALUES AROUND 1.75 INCH. AFTERNOON CONVECTIVE TEMPERATURES 87/88
DEGREES. HIGHS FORECAST IN THE LOWER 90S WITH 30-40 PERCENT
CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING.
WEAK FRONT EXPECTED TO DISSIPATE OVERNIGHT. WILL KEEP 30 PERCENT
CHANCE OVERNIGHT AS A STRONGER COLD FRONT APPROACHES FROM THE
NORTHWEST.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
A FAIRLY STRONG COLD FRONT FOR THIS TIME OF THE YEAR APPROACHES
SUNDAY AND MOVES THROUGH MONDAY. A PRETTY GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS SUNDAY WITH POPS 40-50 PERCENT. THE COLD FRONT
SHOULD MOVE THROUGH AROUND MIDNIGHT SUNDAY NIGHT AND ON TO THE
EAST FOR MONDAY. WILL END CHANCE POPS BY MIDNIGHT. TEMPERATURES 'A
BIT COOLER SUNDAY WITH CLOUD COVER...HIGHS IN THE UPPER 80S. MORE
SUN MONDAY WITH DRIER AIR AND HIGHS BACK UP INTO THE LOWER 90S BUT
AFTERNOON DEWPOINTS IN THE LOWER TO MIDDLE 60S SHOULD GIVE
AFTERNOON HEAT INDEX VALUES BELOW 95 DEGREES.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
DRIER AIR MONDAY NIGHT AS HIGH PRESSURE BUILDS IN FROM THE NORTH.
THE FRONT APPEARS TO SHIFT EAST OF THE REGION MONDAY WITH DRY
RIDGING DOMINATING TUESDAY AND WEDNESDAY. SOME MOISTURE RECOVERY
WILL LIKELY OCCUR LATER IN THE WEEK AS AN UPPER TROUGH DEVELOPS
OVER THE EASTERN SEABOARD. ISOLATED POPS THROUGH MID-WEEK AND
MAINLY LOW CHANCE POPS THURSDAY INTO FRIDAY. HIGHS WILL BE MAINLY
AROUND 90 TO THE LOWER 90S...WITH LOWS RANGING FROM THE MID 60S TO
AROUND 70 DEGREES.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
88D SHOWS SHOWERS/TSTMS ACROSS THE CENTRAL/EASTERN MIDLANDS THIS
MORNING. DEVELOPMENT BEING ENHANCED BY SOME LOW LEVEL ISENTROPIC
LIFT THAT SHOULD SHIFT NORTH OF CAE/CUB BY 13Z.

SATELLITE AND OBS SHOW PLENTY OF LOW CLOUDS AND SOME FOG ACROSS THE
AREA. MANY TAF SITES INDICATING MVFR/IFR CONDITIONS.

MODEL TIME SECTIONS SHOW PLENTY OF LOW LEVEL MOISTURE OVER THE
AREA TODAY...ESPECIALLY THIS MORNING. EXPECT CEILINGS AND
VISIBILITIES TO GRADUALLY INCREASE THOUGH MID/LATE MORNING AND A
RETURN TO VFR CONDITIONS BETWEEN 14Z-15Z. THERE LOOKS TO BE A
CHANCE OF SHOWERS/THUNDERSTORMS WITH DAYTIME HEATING AND AIRMASS
BECOMING MODERATELY UNSTABLE BY AFTERNOON...BUT EXPECT BEST CHANCE
FOR POPS SATURDAY NIGHT/SUNDAY WITH APPROACHING COLD FRONT. FOR
NOW WILL MENTION CB IN CLOUD GROUP FOR THE AFTERNOON/EVENING
HOURS. ANOTHER ROUND OF LOW CLOUDS/LIGHT FOG POSSIBLE AFTER
MIDNIGHT TOWARD SUNDAY MORNING WITH ABUNDANT LOW LEVEL MOISTURE.
EXPECT VFR CONDITIONS TO ONCE AGAIN BECOME MVFR/IFR IN LOW
CLOUDS/FOG ALONG WITH SHRA/TSRA

EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE MAINLY IN
PATCHY MORNING FOG AND AFTERNOON AND EVENING THUNDERSTORMS THROUGH
MONDAY. DRIER CONDITIONS EXPECTED FOR THE REMAINDER OF THE EXTENDED
PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 13, 5:06 AM EDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT SAT AUG 13 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140906-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
506 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY AHEAD
OF AN APPROACHING COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 13, 8:35 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
835 AM EDT SAT AUG 13 2011

SCZ015-016-022-028-029-031-131330-
CHESTERFIELD-KERSHAW-LANCASTER-LEE-RICHLAND-SUMTER-
835 AM EDT SAT AUG 13 2011

...LOCALLY HEAVY RAIN WILL IMPACT PORTIONS OF CHESTERFIELD...
KERSHAW...LANCASTER...LEE...RICHLAND AND SUMTER COUNTIES THROUGH 930
AM EDT...

AT 833 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS CROSSING THE NORTHEAST MIDLANDS.
THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AS THEY MOVE
NORTHEAST AROUND 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...CAMDEN...CHERAW...CHESTERFIELD...LUGOFF...
MILLWOOD...MULBERRY...SOUTH SUMTER AND SUMTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3454 7983 3449 7990 3449 8005 3436 8028
      3433 8023 3437 8017 3423 8011 3420 8011
      3416 8015 3409 8008 3407 8002 3401 7998
      3377 8056 3426 8087 3428 8082 3436 8078
      3482 8030 3481 7994 3468 7986 3462 7978
TIME...MOT...LOC 1231Z 228DEG 6KT 3435 8057

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:35 AM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Sumter55 min
Aug 13, 9:28 AM EDTAreal Flood AdvisoryCAEChesterfield, Lee, Sumter2 hr
Aug 13, 3:13 PM EDTSevere Thunderstorm WarningCAEAiken47 min
Aug 13, 3:19 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda41 min
Aug 13, 3:42 PM EDTSpecial Weather StatementCAELexington48 min
Aug 13, 4:03 PM EDTSpecial Weather StatementCAEBarnwell42 min
Aug 13, 4:07 PM EDTSpecial Weather StatementCAEFairfield, Newberry38 min
Aug 13, 4:10 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington25 min
Aug 13, 4:26 PM EDTSevere Thunderstorm WarningCAEOrangeburg64 min
Aug 13, 4:44 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell46 min
Aug 13, 5:11 PM EDTSevere Thunderstorm WarningCAEBamberg, Orangeburg19 min
Aug 13, 5:31 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg59 min
Aug 13, 7:12 PM EDTSpecial Weather StatementCAELancaster48 min

Nearby

Flash Flood Warnings in South Carolina, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.